Alert archive / Texas / Rip Current Statements in 2021
Rip Current Statement 34, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this rip current statement at Jun 20, 2021, 7:18 AM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2021, 7:18 AM CDT (12:18 UTC)
- Expired
- Jun 21, 2021, 12:00 AM CDT
- In force
- 17 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 0.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1720 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923 WHUS44 KHGX 201218 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 718 AM CDT Sun Jun 20 2021 TXZ436>439-210500- /O.NEW.KHGX.RP.S.0034.210620T1218Z-210621T0500Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 718 AM CDT Sun Jun 20 2021 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Matagorda Islands, Brazoria Islands, Galveston Island and Bolivar Peninsula Counties. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
870 WHUS44 KHGX 201503 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 1003 AM CDT Sun Jun 20 2021 TXZ436>439-210330- /O.CON.KHGX.RP.S.0034.000000T0000Z-210621T0500Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 1003 AM CDT Sun Jun 20 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...Brazoria Islands, Matagorda Islands, Bolivar Peninsula and Galveston Island. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
538 WHUS44 KHGX 202007 CFWHGX Coastal Hazard Message National Weather Service Houston/Galveston TX 307 PM CDT Sun Jun 20 2021 TXZ436>439-210415- /O.CON.KHGX.RP.S.0034.000000T0000Z-210621T0500Z/ Matagorda Islands-Brazoria Islands-Galveston Island- Bolivar Peninsula- 307 PM CDT Sun Jun 20 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * WHAT...Dangerous rip currents. * WHERE...Brazoria Islands, Matagorda Islands, Bolivar Peninsula and Galveston Island. * WHEN...Until midnight CDT tonight. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this rip current statement went out at Jun 20, 4:14 AM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 20, 4:14 AM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Houston/Galveston TX 414 AM CDT Sun Jun 20 2021 .DISCUSSION... The return of onshore flow brings with it the return of higher humidity, warmer nights, and at least a modestly higher coverage of showers and storms this afternoon. It also sets us up for a more organized rainfall event Monday and Tuesday when a cold front manages to make its way all the way down into Southeast Texas. While the environment doesn't look to support an organized heavy rain event, there'll be enough moisture that the strongest storms may be capable of generating some concerning short-term rainfall rates if they occur over localized trouble spots. Of course, it's important to remember that 'cold' here is used as a relative term, particularly since the front is unlikely to make it all the way to the Gulf. Still, Tuesday at least looks modestly cooler thanks to exiting rainfall, clouds, and slightly cooler post-frontal air. Any respite will also be short-lived, as the typical summertime pattern resumes as early as Wednesday, bringing us hotter, more humid conditions for the back half of the week. .NEAR TERM [Through Monday Evening]... Pulses of showers and thunderstorms can be expected through much of the short term period as mid level weakness moves through and a broad area of abundant low level moisture over the Gulf of Mexico moves northward. Two small changes seen in the model data are: - Moisture content associated with this airmass is trending higher than last night's model run, with PWs now between 2.0 and 2.5 inches. - The moisture looks to expand slightly more inland and Precip data is reflecting the more northward progression. Thus, increased today and tonight's PoPs for much of the CWA given there will be sufficient instability in place for scattered to possibly widespread rainfall to develop as the moisture pushes through. Look for showers and thunderstorms pushing across the local waters this morning, expanding northward into the coastal areas during the late morning. For the rest of the day into early tonight, showers and thunderstorms will be developing mostly across the southern, central and eastern portions of the CWA. Some activity could also popup across the northern sectors for a few hours this afternoon. Rain chances decrease tonight with the loss of heating, but some isolated storms could still develop overnight. Activity will ramp up again Monday as southerly flow continues to transport moisture in from the Gulf and a cold front over Central TX approaches the northern edge of Southeast TX and enhances lift. High temperatures both today and Monday will be in the low to mid 90s; areas receiving rain could experience highs closer to lower 90s. Lows will remain in the mid 70s to low 80s. .SHORT TERM [Monday Night Through Tuesday Night]... At the opening of Monday evening, the advertised front will be making its push out of North Texas, which should make it to the northern edge of our area and move through College Station likely a little after midnight. There is greater confidence in the timing now as the guidance that had been lagging the front behind are now catching up with the consensus. That said, things can always get tricky with frontal timing once mesoscale features get involved - and sometimes pre-frontal troughs, cold pools, and other such features can functionally make frontal timing pointless. What I'm trying to say is, while pinning down the exact motion of the front may be a bit of a wild goose chase, there is relatively high confidence that we'll be focusing on the broad window from overnight Monday into Tuesday for all of the associated things to happen. Another outstanding question is just how far the front advances towards the coast on Tuesday. One one extreme, models like the NAM and GFS take it all the way to the coast mid-morning on Tuesday before getting shoved back north with the seabreeze, while on the other end, the Euro stalls things out on the north side of the Houston metro. Because the seabreeze should soon "fix" what discrepancies there are, the implications of this I don't think are that huge. But, for what it's worth, given how deep we are into June, I took a more skeptical stance and nudged the forecast to be a little more Euroish. With the front/its remnants in place Tuesday night, look for modestly drier and cooler conditions north of Houston, while onshore flow keeps things warmer and humid on the coastward side of the boundary. Since this should also give us some isentropic lift with the onshore flow, I also carry some low PoPs at the coast all the way through the night and into Wednesday. .LONG TERM [Wednesday Through Sunday]... Now, while all this fun is happening at the surface, aloft, the subtropical ridge will be trying to build its way back several thousand feet above the ground. Removing the minuscule amount of upper support this front had should make it pretty easy to dissipate and/or shove out of the area with the return of onshore flow on Wednesday. This sets us up for a very summer-like second half of the week, complete with warm overnight temperatures, afternoon highs rising back decidedly into the 90s, increased humidity, and isolated to scattered showers and storms in the afternoon. The guidance has backed off ever so slightly on how strong the mid-level ridge gets, so we may not see any days that are completely dry across the area. But I'd suspect that when the ridge is at its closest and strongest Thursday and Friday, those isolated showers and storms will likely be tough to squeeze out. Things may change again next weekend as another trough in the northern stream may yet again manage to break down the ridge enough to increase rain chances on Saturday, and push yet another front into the area at the very beginning of next week. I tend to be skeptical of yet another front, this at the very end of the month, but...hey, we're getting a front this week, the ridge building in after it isn't exactly a Death Ridge, and there's pretty good model consensus in it happening, so it's certainly a plausible solution! Fortunately, this lies just beyond the forecast period, so I don't have to worry about how to handle it...yet. && .AVIATION [09Z TAF Update]... VFR to MVFR conditions today with S-SE winds at 8-12 KTS. SH/TS development will be on the rise today as an area of abundant moisture moves through the CWA and mid level weakness passes through. Stronger storms will be capable of producing heavy rainfall and reduced vis, strong gusty winds, and frequent lightning. Brief periods of MVFR to IFR conditions is possible as storms pass through the local airports. Conditions improve tonight with the loss of heating, but some storms could linger through the overnight hours. Another round of SH/TS expected Monday. && .MARINE... Periods of showers and thunderstorms can be expected today through Tuesday as ample moisture from the Gulf moves across the waters today and a cold front approaches the coast early Tuesday. S-SE winds will strengthen with speeds of 15 and 20 KTS building seas up to 6 feet today. Caution flags are in place for the Gulf waters for today and advisories may be needed this evening and tonight for winds of up to 25 KTS. Marine conditions improve late Monday afternoon as the cold front moves closer to SE Texas. Light to moderate onshore flow along with seas of 4 feet or less remains for the rest of the week. && .PRELIMINARY POINT TEMPS/POPS... College Station (CLL) 94 78 94 73 86 / 30 20 30 60 40 Houston (IAH) 94 79 93 76 90 / 60 30 60 60 60 Galveston (GLS) 90 83 91 80 89 / 70 30 30 70 70 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && DISCUSSION...Luchs NEAR TERM...24 SHORT TERM...Luchs LONG TERM...Luchs AVIATION...24 MARINE...24
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:04 AM CDT | Small Craft Advisory | HGX | 33 hr | |
| Jun 20, 2:18 PM CDT | Special Marine Warning | HGX | 27 min |
Nearby
Rip Current Statements in Texas, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.